Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 39, NWS Binghamton, NY

August 5, 2024Tioga County, New York; Bradford County, Susquehanna County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 5, 2024, 6:10 PM EDT for Tioga County, New York; Bradford County, Susquehanna County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2024, 6:10 PM EDT (22:10 UTC)
Expired
Aug 5, 2024, 9:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Tioga County, NY, Bradford County, PA, Susquehanna County, PA

The radar

The Binghamton radar (KBGM), 26 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS51 KBGM 052210
FFWBGM
NYC107-PAC015-115-060115-
/O.NEW.KBGM.FF.W.0039.240805T2210Z-240806T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
610 PM EDT Mon Aug 5 2024

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southeastern Tioga County in central New York...
  Northeastern Bradford County in northeastern Pennsylvania...
  Northwestern Susquehanna County in northeastern Pennsylvania...

* Until 915 PM EDT.

* At 610 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montrose, Little Meadows, Friendsville, Warren Center, Middletown 
  Center, Birchardville, Wyoanna and Salt Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4208 7628 4208 7624 4207 7620 4203 7611
      4201 7611 4200 7611 4200 7601 4193 7581
      4176 7594 4188 7613 4197 7628

FLASH FLOOD...RADAR INDICATED

$$

BTL
1 follow-up statement
021 
WGUS71 KBGM 060110
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
910 PM EDT Mon Aug 5 2024

NYC107-PAC015-115-060120-
/O.EXP.KBGM.FF.W.0039.000000T0000Z-240806T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tioga NY-Bradford PA-Susquehanna PA-
910 PM EDT Mon Aug 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM EDT THIS EVENING FOR 
SOUTHEASTERN TIOGA, NORTHEASTERN BRADFORD AND NORTHWESTERN 
SUSQUEHANNA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4208 7628 4208 7624 4207 7620 4203 7611
      4201 7611 4200 7611 4200 7601 4193 7581
      4176 7594 4188 7613 4197 7628

$$

MWG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:10 PM EDT, 3 hours earlier.

Area forecast discussion, Aug 5, 3:10 PM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Binghamton NY
310 PM EDT Mon Aug 5 2024

.SYNOPSIS...
Showers and thunderstorms move through this afternoon and
evening with the potential for some storms to be severe. Cooler
temperatures are expected tomorrow and rain chances will
increase through the week with upper level troughing overhead.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Surface cold front moves through our region late afternoon and
evening. Showers and thunderstorms fire up ahead of the front
with the potential for some of these storms to become severe.
Modeled soundings show CAPE values ranging 1000-1500 J/Kg along
with 40-45 knots of 0-6 km shear and favorable PWAT values up to
1.8 inches. Damaging winds and hail are our main threats with
localized flash flooding possible with heavy downpours. Showers
and storms will persist into the overnight hours, with the
severe threat ending by late evening, however the flash flooding
threat will remain through the period especially due to
saturated soils from previous rainfall events.

More showers and storms are expected as another perturbation moves
through tomorrow. However, at this time, it appears that the bulk of
the thunderstorm activity will occur late in the day and overnight
into Wednesday morning. Severe threat is not as organized and
focused over northeast PA with damaging winds being the main
severe threat. Localized flash flooding potential is favorable
towards our eastern PA counties. Held off on issuing a flash
flood watch at this time due to uncertainty. Temperatures will
also be cooler behind the front with highs climbing into the mid
to upper 70s in the afternoon. Lows will follow that trend with
temperatures dipping into the 50s overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
140 PM Update...

Showers from a departing shortwave may linger into Wednesday but
look to move out of the region late Wednesday evening. Instability
will be quite limited, so anything that remains should be mainly
just rain showers, though a thunderstorm or two cannot be ruled out.
Weak high pressure will build into the region and will bring a brief
period of dry conditions with it. Thursday is trending dry as well,
though some showers may be pushed north from Debby, especially into
NEPA and the Catskills. An upper-level low/trough deepens over the
Great Lakes late Thursday. This will strengthen the southwest flow
that will advect tropical moisture into the region and allow showers
to spread northward during the overnight hours.

PWATs will increase Thursday night to 1.7 to 2 inches, at least
based on deterministic guidance, which is right around 2 standard
deviations above normal for this time of year. Ensemble guidance is
not as high with PWATs and keeps higher values along the coastline.
Looking at soundings, there will also be warm cloud depths exceeding
12k ft. With plenty of moisture to work with, heavy rain showers
will be possible. Given the rainfall expected earlier in the week,
conditions may become more favorable for localized hydro concerns,
but that will be something we will need to monitor throughout the
week.

Temperatures will climb into the 70s and low 80s both Wednesday and
Thursday. Wednesday night will be the cooler of the two as temps
fall into the 50s and 60s. Thursday night will be at least a few
degrees warmer with more locations staying in the 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
140 PM Update...

While the end of the week is somewhat uncertain based on how the
remnants of Debby track and the upper trough interact, the
potential for heavy rain will remain present through Friday with
conditions potentially improving over the weekend. There will also
be enough instability to support thunderstorms. Model guidance does
differ on whether or not Debby stays as an organized surface low or
if the upper feature becomes more dominant. Either way, high PWATs
are still modeled through the end of the week, though the greatest
moisture content will be along the coast. WPC does have a slight
risk for excessive rainfall for a portion of our area. Similarly to
the short term, we will have to monitor rainfall and conditions
throughout the week to have a better idea of hydro concerns. River
ensemble guidance are mixed, but there are non-zero chances that
some of our more trouble points could exceed action or even flood
stage by week's end.

Showers linger into Saturday but do begin to move out. Drier
conditions become more probably Saturday night into Sunday, though
that will depend on the location of the upper-level low as some
weaker waves may kick off passing showers. Given the uncertainty in
the forecast, slight chance to low chance PoPs are in the forecast
through the start of next week.

With ongoing showers and falling heights throughout the weekend,
temperatures will only max out in the 70s to low 80s this period.
Overnight lows will be in the 50s and 60s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR conditions are expected for the beginning of the period. A
cold front will enter the region this afternoon kicking off
scattered thunderstorms. These storms will bring restrictions
at all sites. Mainly expecting MVFR to Fuel Alt ceilings with
brief periods of IFR visibility possible with some showers.
Model guidance tonight hints at ceilings as low as Below Alt
mins at ELM and possibly ITH. Confidence was not as high to
include at ITH. MVFR ceilings will be possible through the early
morning hours on Tuesday before lifting to VFR for the remaining
period.

.Outlook...

Tuesday...Mostly VFR, but scattered showers and thunderstorms
expected in the afternoon and evening, bringing associated
restrictions. Storms will be most likely at AVP.

Wednesday through Thursday...Mainly VFR.

Friday...Chances for showers and thunderstorms increase again,
with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...ES
NEAR TERM...ES
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...ES
Hazardous weather outlook, Aug 5, 1:27 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
127 PM EDT Mon Aug 5 2024

NYZ015>018-022>025-036-044>046-055>057-PAZ038-039-043-061730-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Bradford-Susquehanna-Wyoming-
127 PM EDT Mon Aug 5 2024

...SEVERE THUNDERSTORM WATCH 597 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms Tuesday night into Wednesday may
produce heavy downpours and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ009-037-062-PAZ040-044-047-048-072-061730-
Northern Oneida-Southern Oneida-Sullivan-Northern Wayne-Lackawanna-
Luzerne-Pike-Southern Wayne-
127 PM EDT Mon Aug 5 2024

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible this afternoon through
early evening as a cold front pushes through the region. Gusty winds
and large hail will be possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered showers and thunderstorms Tuesday night into Wednesday may
produce heavy downpours and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Local storm report, Aug 5, 5:48 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
548 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     Tstm Wnd Dmg     1 SSE Wedgewood         42.34N 76.87W
08/05/2024                   Schuyler           NY   911 Call Center

            Trees down (Radar Estimated Time) Coykemdall
            Road.

&&

ES
Local storm report, Aug 5, 5:57 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
557 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Dmg     1 SE Friendsville       41.91N 76.03W
08/05/2024                   Susquehanna        PA   911 Call Center

&&
Local storm report, Aug 5, 6:06 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
606 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Tstm Wnd Dmg     1 E Candor              42.23N 76.31W
08/05/2024                   Tioga              NY   911 Call Center

            Trees down on Reservoir Hill Road (Radar
            Estimated Time).

&&

ES
Local storm report, Aug 5, 6:07 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
607 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     Montrose                41.83N 75.88W
08/05/2024                   Susquehanna        PA   911 Call Center

            Trees and Wires down.

&&
Local storm report, Aug 5, 6:08 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
608 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Dmg     3 WNW Foster            42.14N 76.21W
08/05/2024                   Tioga              NY   911 Call Center

            Trees down on Lile Road (Radar Estimated
            Time).

&&

ES
Local storm report, Aug 5, 6:09 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Binghamton NY
609 PM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Dmg     3 NW Foster             42.16N 76.19W
08/05/2024                   Tioga              NY   911 Call Center

            Trees down on Hollister Road (Radar
            Estimated Time).

&&

ES

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:10 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland50 min
Aug 5, 2:15 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates30 min
Aug 5, 2:20 PM EDTSevere Thunderstorm WarningBGMCayuga, Schuyler, Seneca, Tompkins25 min
Aug 5, 2:44 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Tompkins46 min
Aug 5, 2:50 PM EDTSevere Thunderstorm WarningBGMCortland40 min
Aug 5, 3:10 PM EDTSevere Thunderstorm WarningBGMTioga, Tompkins35 min
Aug 5, 3:12 PM EDTSevere Thunderstorm WarningBGMChenango, Madison33 min
Aug 5, 3:15 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins30 min
Aug 5, 3:41 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMMadison, Oneida, Otsego34 min
Aug 5, 3:47 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga28 min
Aug 5, 3:50 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland25 min
Aug 5, 4:11 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga49 min
Aug 5, 4:21 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga24 min
Aug 5, 4:34 PM EDTSevere Thunderstorm WarningBGMBroome56 min
Aug 5, 4:41 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga39 min
Aug 5, 4:57 PM EDTSevere Thunderstorm WarningBGMTioga33 min
Aug 5, 5:03 PM EDTFlash Flood WarningBGMChemung, Tioga68 min
Aug 5, 5:17 PM EDTSevere Thunderstorm WarningBGMTioga28 min
Aug 5, 5:26 PM EDTFlash Flood WarningBGMBroome, Tioga3 hr
Aug 5, 5:26 PM EDTSevere Thunderstorm WarningBGMSusquehanna64 min
Aug 5, 5:30 PM EDTSevere Thunderstorm WarningBGMSusquehanna60 min
Aug 5, 6:13 PM EDTSevere Thunderstorm WarningBGMSusquehanna15 min
Aug 5, 6:26 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna34 min
Aug 5, 6:36 PM EDTSevere Thunderstorm WarningBGMSusquehanna24 min
Aug 5, 7:00 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wayne30 min

Nearby

Flash Flood Warnings in Pennsylvania, 2024Flash Flood Warnings in New York, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.